T-Martingales, Size Biasing, and Tree Polymer Cascades

  • Edward C. Waymire
  • Stanley C. Williams
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


Polymer models generally refer to random paths having probabilities induced by a random potential. In the case of tree polymers, the paths are defined by connecting vertices to a root of a binary tree, with probabilities given by a random multiplicative cascade normalized to a probability. The basic theory then concerns almost sure probability laws governing (asymptotically) long polymer paths. Weak and strong disorder refer to events in which the (non-normalized) cascade lives or dies, respectively. An almost sure central limit theorem (clt) is established in the full range of weak disorder, extending early results of Bolthausen. Also, almost sure Laplace large deviation rates are obtained under both disorder types. Open problems are included along the way.


Central Limit Theorem Haar Measure Random Environment Random Path Positive Random Variable 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Albeverio, S., X. Zhou (1996): A martingale approach to directed polymers in a random environment, J. Theoret. Probab. 9 171–189.Google Scholar
  2. 2.
    Barral, J. (2000): Differentiability of multiplicative processes related to branching random walks, Ann. Inst. Poincaré, Probab. et Stat. 36(4), 407–417.Google Scholar
  3. 3.
    Bhattacharya, R., E. Waymire (2007): A Basic Course in Probability Theory, Springer, NewYork.zbMATHGoogle Scholar
  4. 4.
    Biggins, J.D. (1976): The first-and-last-birth problem for a multitype age-dependent branching process, Adv. Appl. Probab., 8, 446–459.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Billingsley, P. (1960): Hausdorff dimension in probability theory, Illinois J. Math. 4 187–209.MathSciNetGoogle Scholar
  6. 6.
    Birkner, M. (2004): A condition for weak disorder for directed polymers in random environment, Electron. Commun. Probab. 9 22–25.zbMATHMathSciNetGoogle Scholar
  7. 7.
    Bolthausen, E. (1989): A note on diffusion of directed polymers in a random environment. Comm. Math. Phys., 123 529–534.zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Bolthausen, E. (1991): On directed polymers in a random environment, Selected Proceedings of the Sheffield Symposium on Applied Probability, IMS Lecture Notes Monograph Series, 18 eds. I.V. Basawa, R.I. Taylor, 41–47.Google Scholar
  9. 9.
    Borel, E. (1922): Leçons sur la théorie de fonctions. Paris, pp. 197–198.Google Scholar
  10. 10.
    Buffet, E., A. Patrick, J.V. Pulé (1993): Directed polymers on trees: a martingale approach, J. Phys. A Math. Gen. 26 1823–1834.zbMATHCrossRefGoogle Scholar
  11. 11.
    Burd, G.A., E. Waymire (2000): Independent random cascades on Galton-Watson trees, Proc. Am. Math. Soc., 128(9), 2753–2761.zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Comets, F., N. Yoshida (2006): Directed polymers in random environment are diffusive at weak disorder, Ann. Probab., 34(5), 1746–1770.zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Cox, T.E., D. Griffeath (1985): Occupation times for critical branching Brownian motions, Ann. Probab. 13(4), 1108–1132.CrossRefMathSciNetGoogle Scholar
  14. 14.
    Eggleston, H.G. (1949): The fractional dimension of a set defined by decimal properties, Quart. J. Math. Oxford Ser. 20 31–36.CrossRefMathSciNetGoogle Scholar
  15. 15.
    Ellis, R. (1985): Entropy, Large Deviations, and Statistical Mechanics, Springer, NewYork.zbMATHGoogle Scholar
  16. 16.
    Falconer, K. (1985): The Geometry of Fractal Sets, Cambridge University Press, Cambridge, UK.zbMATHCrossRefGoogle Scholar
  17. 17.
    Fan, A.H. (1994): On des dimensions des mesures, Stud. Math., 111, 1–17.zbMATHGoogle Scholar
  18. 18.
    Fan, A.H. (2002): On Markov-Mandelbrot martingales, J. Math. Pure Appl. 81 967–982.zbMATHGoogle Scholar
  19. 19.
    Hu, Y., Z. Shi (2009): Minimal position and critical martinale convergence in branching random walks, and directed polymers on disordered trees, Ann. Probab. 37(2), 742–789.zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Imbrie, J.Z.,, T. Spencer (1988): Diffusion of directed polymers in a random environment, J. Stat. Phys. 52 609–626.zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Kahane, J-P. (1987a): Multiplications aleatoires et dimensions de Hausdorff, Ann. Inst. H. Poincaré 23 289–296.MathSciNetGoogle Scholar
  22. 22.
    Kahane, J-P. (1987b): Postive martingales and random measures, Chin. Ann. Math. 8B(1), 1–12.zbMATHMathSciNetGoogle Scholar
  23. 23.
    Kahane, J-P. (2000): Random coverings and multiplicative processes, In Fractal Geometry and Stochastics, eds. C. Bandt, S. Graf, M. Zahle, 2 125–146.Google Scholar
  24. 24.
    Kahane, J-P., J. Peyrière (1976): Sur certaines martingales de Benoit Mandelbrot, Adv. Math., 22 131–145.CrossRefGoogle Scholar
  25. 25.
    Kifer, Y. (1996): Fractal dimensions and random transformations, Trans. Am. Math. Soc. 348(5), 2003–2038.CrossRefMathSciNetGoogle Scholar
  26. 26.
    Kingman, J.F.C. (1975): The first birth problem for an age dependent branching process, Ann. Probab., 3, 790–801.zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Maxwell, M.M. (1998): On rational structures and their asymptotics, J. Discrete Math. 178 (1-3), 257–266.CrossRefMathSciNetGoogle Scholar
  28. 28.
    Peyrière, J. (1977): Calcul de dimensions de Hausdorff, Duke Math. J. 44 591–601.CrossRefGoogle Scholar
  29. 29.
    Song, R., X.Y. Zhou (1996): A remark on diffusion on directed polymers in random environment, J. Stat. Phys. 85 277–289.CrossRefMathSciNetGoogle Scholar
  30. 30.
    Waymire, E., S.C. Williams (1994): A general decomposition theory for random cascades, Bull. Am. Math. Soc. 31(2), 216–222.CrossRefMathSciNetGoogle Scholar
  31. 31.
    Waymire, E., S.C. Williams (1995a): Markov cascades, IMA Volume on Branching Processes, eds. K. Athreya and P. Jagers, Springer, New York.Google Scholar
  32. 32.
    Waymire, E., S.C. Williams (1995b): Multiplicative cascades: dimension spectra and dependence, J. Four. Anal. Appl., special issue to honor J-P. Kahane, 589–609.Google Scholar
  33. 33.
    Waymire, E., S.C. Williams (1996): A cascade decomposition theory with applications to Markov and exchangeable cascades, Trans. Am. Math. Soc. 348(2), 585–632.CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Oregon State UniversityCorvallisUSA
  2. 2.Utah State UniversityLoganUSA

Personalised recommendations